Alert archive / Montana / Wind Advisories in 2016
Wind Advisory 9, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Feb 27, 2016, 3:22 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2016, 3:22 AM MST (10:22 UTC)
- Expired
- Feb 27, 2016, 3:29 PM MST
- In force
- 12 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3342 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273 WWUS75 KBYZ 271022 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 322 AM MST SAT FEB 27 2016 MTZ065-066-271900- /O.NEW.KBYZ.WI.Y.0009.160227T1022Z-160227T1900Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 322 AM MST SAT FEB 27 2016 ...WIND ADVISORY IN EFFECT UNTIL NOON MST TODAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON MST TODAY. * IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT TRAVEL ON INTERSTATE 90 NEAR LIVINGSTON...AND ALONG THE BEARTOOTH FOOTHILLS. * TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THIS MORNING...THEN DECREASE BY EARLY AFTERNOON. * WINDS...PERIODIC GUSTS AROUND 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
242 WWUS75 KBYZ 271752 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1052 AM MST SAT FEB 27 2016 MTZ065-066-280000- /O.EXT.KBYZ.WI.Y.0009.000000T0000Z-160228T0000Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 1052 AM MST SAT FEB 27 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT TRAVEL ON INTERSTATE 90 NEAR LIVINGSTON...AND ALONG THE BEARTOOTH FOOTHILLS. * TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH THE DAY...THEN DECREASE THIS EVENING FOLLOWING FRONTAL PASSAGE. * WINDS...PERIODIC GUSTS AROUND 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
202 WWUS75 KBYZ 272229 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 329 PM MST SAT FEB 27 2016 MTZ065-066-272330- /O.CAN.KBYZ.WI.Y.0009.000000T0000Z-160228T0000Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 329 PM MST SAT FEB 27 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. GUSTY WINDS CONTINUE...BUT ARE EXPECTED TO DIMINISH THROUGH THE EVENING. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 26, 9:08 PM MST, 6 hours 14 minutes earlier.
Area forecast discussion, Feb 26, 9:08 PM MST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
908 PM MST FRI FEB 26 2016
.UPDATE...
LEE SIDE PRESSURE FALLS WILL CONTINUE THROUGH THE EVENING. THIS
WILL PRODUCE SOME INCREASE IN THE PRESSURE GRADIENT ACROSS THE
WESTERN FOOTHILLS. DUE TO THE RELATIVELY WARM BOUNDARY LAYER
THOUGH...THE STABLE LAYER AT MOUNTAIN TOP MAY NOT BE THAT STRONG
AND THUS LIMIT TO SOME EXTENT THE GAP FLOW OVERNIGHT. THAT
SAID...WE MAY PUSH OUR ADVISORY CRITERIA AND THIS WILL NEED TO BE
MONITORED...BUT LOCAL RESEARCH GUIDANCE IS GIVING ONLY A MODEST
SIGNAL FOR GAP FLOW AT THIS TIME.
FOR THIS UPDATE...INCREASED OVERNIGHT LOWS SOME IN THE FOOTHILLS
DUE TO PERSISTENT MIXING THAT IS EXPECTED. BOOSTED POPS FOR
TOMORROW AFTERNOON IN THE MOUNTAINS AS SHORT WAVE MOVING ACROSS
TOMORROW LOOKS TO PRODUCE SHARP...ALBEIT BRIEF...FORCING. BT
&&
.SHORT TERM...VALID FOR SAT AND SUN...
RELATIVELY MINOR CHANGES FOR THE SHORT TERM FORECAST PERIOD THIS
AFTERNOON...WITH UNSEASONABLY WARM WEATHER ON TAP THROUGH THE
PERIOD.
DRY NORTHWEST FLOW ALOFT WILL GIVE WAY TO A FLATTENING RIDGE
SLIDING OVER THE AREA TONIGHT. UPPER LEVEL FLOW TURNS SOUTHWEST BY
SATURDAY MORNING. A COLD FRONT WILL PUSH INTO THE FORECAST AREA
SATURDAY AFTERNOON....TURNING WINDS ACROSS THE REGION
NORTHWEST...AND BRINGING A CHANCE OF SHOWERS ACROSS THE REGION.
INSTABILITY LOOKS PRETTY GOOD WITH THIS SYSTEM...BUT PWATS ARE A
BIT LOW...SO WILL NEED ATMOSPHERE TO MOISTEN SIGNIFICANTLY FOR
DEVELOPMENT. THIS LOOKS POSSIBLE...WITH MOISTURE INFLUX UPSTREAM
TODAY. THIS SYSTEM ALSO APPEARS TO BE FAIRLY QUICK MOVING...SO NOT
EXPECTING LARGE ACCUMULATION OF RAIN ACROSS THE LOWER ELEVATIONS
OR SNOW IN HIGHER ELEVATIONS AT THIS TIME. CONTINUED WITH
INHERITED POPS...BASED ON QUESTIONABLE MOISTURE AND SPEED OF
TRANSITION ACROSS THE AREA LEADING TO MORE SCATTERED TYPE SHOWERS.
SHORTWAVE RIDGING WILL SLIDE ACROSS THE REGION SUNDAY...ALLOWING
FOR ANOTHER WARM AND MAINLY DRY DAY ACROSS THE REGION. ANOTHER
SHORTWAVE TROF WILL BEGIN TO CROSS THE REGION SUNDAY NIGHT...AND
BEGIN TO COMBINE WITH A BACKDOOR COLD FRONT DROPPING INTO THE
REGION FROM THE NORTHEAST. EXPANDED SCATTERED POPS WITH THIS
SYSTEM...BUT IS JUST BEGINNING TO GET ORGANIZED AT THIS
POINT...WITH GREATEST IMPACTS INTO THE LONG TERM PERIOD.
FINALLY...WILL TALK ABOUT INCREASING WINDS AT LIVINGSTON AND NYE.
MODELS CONTINUE TO SUPPORT GUSTY WINDS...WITH TIGHTENING LEESIDE
SURFACE PRESSURE GRADIENT...BUT DOES NOT LOOK SUFFICIENT FOR
ADVISORY STRENGTH WINDS. DID END UP INCREASING WINDS
SLIGHTLY...BASED ON WINDS OCCURRING THROUGH THE DAY TODAY...BUT
STILL BELOW ADVISORY LEVELS. BREEZY CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH THE PERIOD IN THIS AREA...WITH GUSTY WINDS
SPREADING ACROSS THE PLAINS BEHIND THE COLD FRONT ON SATURDAY.
GILSTAD
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
PROGRESSIVE PATTERN FOR THE SHORT TERM WILL BRING SYSTEMS THROUGH
THE AREA EVERY OTHER DAY...WITH WINDY CONDITIONS IN BETWEEN.
FIRST SYSTEM FOR MONDAY WILL TRY AND INCORPORATE A COLD LOBE OFF
THE HUDSON BAY LOW. GFS WANTS TO DRAG THE SURFACE FRONT JUST EAST
OF A ROUNDUP TO BILLINGS LINE MONDAY AFTERNOON AND SET UP SOME
OVER- RUNNING PRECIPITATION WITH IT. ECMWF IS A BIT FURTHER EAST
AND LESS PRECIPITATION HEAVY. ENSEMBLE TEMPERATURE GUIDANCE EVEN
IN BAKER IS SHOWING A BIG SPREAD AND THEREFORE LITTLE CONFIDENCE.
WENT JUST ABOVE MIDDLE GUIDANCE MEMBERS FOR TEMPERATURES GIVEN
WARM GROUND AND LACK OF SNOW COVER FOR NOW. OVERALL THE SYSTEM
LOOKS LIKE A FAST MOVER WITH ISOLATED TO SCATTERED SHOWERS ABOUT
THE EXTENT OF PRECIPITATION ABSENT THE OVER-RUNNING POTENTIAL
EAST. WINDY CONDITIONS LOOK REASONABLE EVERYWHERE FOR AT LEAST
PART OF THE DAY MONDAY AND FOR WESTERN FOOTHILLS MAY NEED WIND
HIGHLITES SUNDAY NIGHT INTO MID DAY MONDAY...INCLUDING THE BIG
TIMBER AND HARLOWTON AREAS.
AFTER A PRECIPITATION BREAK TUESDAY WITH DOWNSLOPE WINDS PUSHING
ANY COLD AIR EAST OF THE AREA...ANOTHER SYSTEM ARRIVES WEDNESDAY
AND ANOTHER ON FRIDAY. BROADBRUSH LIGHT PRECIPITATION CHANCES LOOK
REASONABLE WITH THESE FAST MOVING SYSTEMS. UNLIKE THE MONDAY
SYSTEM DO NOT SEE ANY COLD AIR TAPS FOR THESE...SO MILD CONDITIONS
LOOK TO CLOSE OUT THE WEEK. CHAMBERS
&&
.AVIATION...
GUSTY SOUTHWEST WINDS CAN BE EXPECTED ALONG THE WESTERN FOOTHILLS.
EXPECT GUSTS TO 40KTS AT KLVM. LOW LEVEL WINDSHEAR WILL DEVELOP
FOR AREAS EAST OF BILLINGS OVERNIGHT DUE TO STRONGER WESTERLY
WINDS OVER THE TOP OF THE SURFACE INVERSION. OTHERWISE VFR
CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH TONIGHT. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 038/063 037/059 037/047 026/051 034/053 029/054 035/055
02/W 31/B 33/W 20/B 22/W 11/B 11/B
LVM 039/058 036/054 036/044 025/046 034/050 029/052 033/051
04/W 41/N 44/W 21/B 22/W 11/B 22/W
HDN 031/066 035/062 033/047 024/050 030/054 027/054 030/056
01/B 31/B 33/W 20/U 23/W 11/B 12/W
MLS 033/065 035/058 033/041 020/046 029/048 027/048 030/051
00/B 31/B 33/W 31/B 13/W 21/B 12/W
4BQ 030/066 034/058 031/048 021/047 028/051 027/051 029/052
00/B 41/B 23/W 31/B 13/W 21/B 12/W
BHK 031/063 032/053 030/037 015/041 024/042 024/042 025/047
00/B 31/N 24/W 31/B 13/W 21/B 12/W
SHR 031/064 034/057 032/046 022/047 028/051 025/052 030/052
02/W 41/B 24/W 30/U 13/W 11/B 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 26, 9:12 PM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 912 PM MST FRI FEB 26 2016 MTZ028>042-056>058-063>068-WYZ098-099-271815- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 912 PM MST FRI FEB 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SOUTHWEST WINDS GUSTING 40 TO 50 MPH WILL CONTINUE IN THE WESTERN FOOTHILLS TONIGHT INTO TOMORROW. THESE GUSTS AROUND LIVINGSTON WILL PRODUCE DANGEROUS CROSSWINDS AT TIMES FOR HIGH PROFILE VEHICLES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY BRINGING GUSTY WIND TO THE AREA. WIND GUSTS COMBINED WITH WARM TEMPERATURES AND DRY GRASS WILL INCREASE FIRE DANGER. THOSE WITH BURN PLANS SHOULD USE EXTRA CAUTION OR POSTPONE BURNING UNTIL MORE FAVORABLE CONDITIONS DEVELOP. ANOTHER STORM SYSTEM WILL ARRIVE ON MONDAY. COLDER CANADIAN AIR GETTING DRAWN INTO THIS SYSTEM MAY BRING LIGHT SNOW TO THE REGION MONDAY INTO TUESDAY. THOSE WITH TRAVEL PLANS EARLY NEXT WEEK SHOULD KEEP UP WITH THE LATEST FORECAST THROUGH THE WEEKEND FOR THE LATEST DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Feb 27, 12:02 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1202 AM MST SAT FEB 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
02/26/2016 M61.00 MPH PARK MT DEPT OF HIGHWAYS
&&
TWHNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.